South Dakota, 2014

Hail in South Dakota, August 18, 2014

August 18, 2014 · NWS UNR · 1 event in 1 county or zone

A thunderstorm produced hail to penny size in Pine Ridge.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS UNR wrote it up.

A thunderstorm produced hail to penny size in Pine Ridge.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before the first event at Aug 18, 4:19 PM MST, 1 hour 6 minutes earlier.

Area forecast discussion, Aug 18, 4:19 PM MST, 1 hour 6 minutes before
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY
NATIONAL WEATHER SERVICE RAPID CITY SD
519 PM MDT MON AUG 18 2014

.SHORT TERM...THIS EVENING THROUGH TUESDAY NIGHT
ISSUED AT 300 PM MDT MON AUG 18 2014

CURRENT SURFACE ANALYSIS SHOWS LOW PRESSURE OVER FAR NORTHERN MN
WITH HIGH PRESSURE OVER CENTRAL MT. UPPER LEVEL ANALYSIS SHOWS
TROF OVER SOUTH CENTRAL CANADA...WITH NORTHWESTERLY FLOW OVER MOST
OF THE NORTHERN HIGH PLAINS. DRIER AIR IS IN PLACE ACROSS THE AREA
FOR TODAY...WITH DEWPOINTS MOSTLY IN THE UPPER 40S AND 50S.
SHOWERS AND STORMS THIS AFTERNOON HAVE STAYED TO THE NORTH AND
SOUTH OF THE CWA...WITH A FEW STRONG STORMS OVER THE NEB PANHANDLE
RIGHT NOW. TEMPS ARE IN THE UPPER 79S TO UPPER 80S WITH BRISK
NORTHWESTERLY WINDS ACROSS MUCH OF THE PLAINS. THESE WINDS WILL
BEGIN TO DIMINISH BY EARLY EVENING.

UNSETTLED WEATHER WILL RETURN LATER ON TUESDAY AND PERSIST AT TIMES
THROUGH THE END OF THE WEEK AS HIGH PRESSURE ALOFT MOVES INTO THE
SOUTHEASTERN CONUS AND A BROAD TROF DEVELOPS OVER THE WESTERN
STATES. DAILY CHANCES FOR SHOWERS AND STORMS CAN BE EXPECTED...
ESPECIALLY DURING THE AFTERNOON AND EVENING HOURS.

FOR TONIGHT...SKIES WILL BE CLEAR TO PARTLY CLOUDY. A WEAK
DISTURBANCE IN NORTHWEST FLOW COULD PRODUCE A FEW SHOWERS AND
POSSIBLY A STORM LATE TONIGHT INTO EARLY TUESDAY OVER THE BLACK
HILLS AREA. WINDS WILL BECOME LIGHT THIS EVENING AND THEN SWITCH TO
THE SOUTHEAST OVERNIGHT INTO TUESDAY MORNING AS HIGH PRESSURE PASSES
OVER AND EVENTUALLY EAST OF THE AREA.

WARMER AIR WILL RETURN ON TUESDAY AS SOUTH-SOUTHEAST WINDS INCREASE.
HIGHS WILL BE IN THE MID 80S TO AROUND 90 DEGREES ACROSS THE
PLAINS...MOSTLY 80S OVER THE BLACK HILLS. A MORE WIDESPREAD CHANCE
FOR STORMS WILL RETURN LATE TUESDAY AND ESPECIALLY TUESDAY NIGHT AS
FLOW ALOFT TURNS SOUTHWESTERLY OVER THE HIGH PLAINS. THE
SOUTH-SOUTHEAST WINDS WILL ALSO BRING LOW LEVEL MOISTURE BACK INTO
THE AREA...WITH INCREASING INSTABILITY INTO TUESDAY NIGHT. WILL
GENERALLY KEEP POPS AS IS LATE TUESDAY INTO TUESDAY NIGHT. THE
THREAT FOR SEVERE STORMS STILL LOOKS RELATIVELY LOW. HOWEVER...WITH
SUFFICIENT INSTABILITY AROUND...ISOLATED STRONG TO MARGINALLY SEVERE
STORMS WITH HAIL AND GUSTY WINDS ARE CERTAINLY POSSIBLE LATE IN THE
AFTERNOON INTO THE EVENING.

&&

.LONG TERM...WEDNESDAY THROUGH MONDAY
ISSUED AT 300 PM MDT MON AUG 18 2014

MEAN WESTERN NOAM TROUGHING WILL PERSIST IN THE PERIOD...WITH
MASSIVE EASTERN NOAM RIDGING ENSUING TOWARD THE END OF THE WEEK.
THIS WILL SUPPORT A LOCAL PATTERN CHANGE AS LOWER HEIGHTS AND MUCH
COOLER TEMPS SPREAD OVER THE NORTHERN PLAINS BY THIS WEEKEND...PER
THE WESTERN CONUS TROUGH PHASING WITH A LONG WAVE NORTHERN STREAM
TROUGH. ACTIVE SW FLOW CAN BE EXPECTED TO SUPPORT NEAR DAILY
CHANCES FOR PRECIP THROUGH THE PERIOD...WITH THE WESTERN CONUS
TROUGH SHIFTING EAST OVER THE NORTHERN PLAINS BY LATE THIS
WEEKEND.

HAVE RETAINED DAILY CHANCES FOR SHRA/TS WITH A WAVERING FRONTAL ZONE
OVER THE REGION THROUGH THUR. COLD FRONT WILL SHIFT SE TROUGH THE
REGION FRIDAY...WITH CAA SPREADING ACROSS THE REGION VIA GUSTY NW
WINDS. CYCLONIC DISTURBED SW FLOW WILL PERSIST THROUGH THE WEEKEND.
HOWEVER...GIVEN SIGNALS FOR THE BEST LSA BEING NW OF THE FA...WITH
MORE DIURNALLY DRIVEN CHANCES FOR CONVECTION...HAVE BIASED POPS MORE
TOWARD CLIMO NUMBERS THIS WEEKEND..ESP GIVEN CONVECTIVE NATURE TO
PRECIP.

AS FOR TEMPS...SEASONAL NUMBERS WILL PERSIST THROUGH THURS...WITH
COOLING CONDITIONS FRI-SUN. TEMPERATURES ARE PROGGED TO BE 5 TO 15
DEGREES BELOW SEASONAL NORMS BY SUNDAY AND MONDAY...ESP HIGH
TEMPERATURES. HAVE CONTINUED TO ADD A NEGATIVE BIAS PER HIGHS
SAT-MONDAY...WITH MANY PLACES LIKELY STRUGGLING TO REACH 70 ACROSS
THE NORTHERN HALF SUNDAY AND MONDAY.

&&

.AVIATION...(FOR THE 00Z TAFS THROUGH 00Z TUESDAY EVENING)
ISSUED AT 518 PM MDT MON AUG 18 2014

VFR CONDITIONS ARE EXPECTED THROUGH THE FORECAST PERIOD. A WARM
FRONT WILL SHIFT NORTH TONIGHT AND POSSIBLY SUPPORT AN ISOLATED
TSRA LATE TONIGHT. ADDITIONAL ACTIVITY IS POSSIBLE LATER TUESDAY
AFTERNOON.

&&

.UNR WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
WY...NONE.
&&

SHORT TERM...26
LONG TERM...JC
AVIATION...HELGESON
Hazardous weather outlook, Aug 18, 5:15 AM MST, 12 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RAPID CITY SD
615 AM MDT MON AUG 18 2014

SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058-
071-191300-
BENNETT-BUTTE-CENTRAL BLACK HILLS-CUSTER CO PLAINS-FALL RIVER-HAAKON-
HARDING-HERMOSA FOOT HILLS-JACKSON-MELLETTE-NORTHEASTERN CROOK-
NORTHERN BLACK HILLS-NORTHERN CAMPBELL-NORTHERN FOOT HILLS-
NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-PERKINS-RAPID CITY-
SHANNON-SOUTHERN BLACK HILLS-SOUTHERN CAMPBELL-SOUTHERN FOOT HILLS-
SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-TODD-TRIPP-
WESTERN CROOK-WESTON-WYOMING BLACK HILLS-ZIEBACH-
615 AM MDT (715 AM CDT) MON AUG 18 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND
NORTHEASTERN WYOMING.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

CHANCES FOR SHOWERS AND THUNDERSTORMS RETURN TO THE AREA FROM
TUESDAY NIGHT THROUGH FRIDAY. ALTHOUGH WIDESPREAD SEVERE STORMS ARE
NOT EXPECTED AT THIS TIME...A FEW OF THE STORMS MAY BE STRONG TO
SEVERE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...
OR CHECK OUR WEB SITE AT WEATHER.GOV/RAPIDCITY

The radar

The Rapid City radar (KUDX), 124 km away, was scanning. The volume nearest the first event began at 00:23 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Oglala Lakota

When
August 18, 5:25 PM MST to 5:35 PM MST
Where
Oglala Lakota County, Pine Ridge
Measured
0.75 in hail
Reported by
Public
Coordinates
43.030, -102.560

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2014Every state in 2014This day in weather historyWarnings in South Dakota, August 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 533482.